Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Las Vegas, NV

August 11, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2017, 3:10 PM PDT for Clark County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 3:10 PM PDT (22:10 UTC)
Expired
Aug 11, 2017, 4:00 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS55 KVEF 112210
SVRVEF
NVC003-112300-
/O.NEW.KVEF.SV.W.0031.170811T2210Z-170811T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
310 PM PDT FRI AUG 11 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Clark County in southern Nevada...

* Until 400 PM PDT

* At 310 PM PDT, a severe thunderstorm was located over Centennial
  Hills, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Las Vegas, North Las Vegas, Lone Mountain, Centennial Hills,
  Summerlin, Aliante, The Motor Speedway, Nellis AFB and Gass Pk.

This includes Interstate 15 in Nevada between mile markers 60 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3620 11532 3636 11544 3663 11502 3633 11476
TIME...MOT...LOC 2210Z 239DEG 22KT 3629 11528 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
2 follow-up statements
564 
WWUS55 KVEF 112226
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
326 PM PDT FRI AUG 11 2017

NVC003-112300-
/O.CON.KVEF.SV.W.0031.000000T0000Z-170811T2300Z/
Clark NV-
326 PM PDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTH CENTRAL CLARK COUNTY...

At 326 PM PDT, a severe thunderstorm was located near Aliante, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Las Vegas, North Las Vegas, Lone Mountain, Centennial Hills,
Summerlin, Aliante, The Motor Speedway, Nellis AFB and Gass Pk.

This includes Interstate 15 in Nevada between mile markers 60 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3620 11532 3636 11544 3663 11502 3633 11476
TIME...MOT...LOC 2226Z 239DEG 22KT 3634 11517 

HAIL...0.75IN
WIND...60MPH
 
$$

AA
504 
WWUS55 KVEF 112256
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
356 PM PDT FRI AUG 11 2017

NVC003-112306-
/O.EXP.KVEF.SV.W.0031.000000T0000Z-170811T2300Z/
Clark NV-
356 PM PDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3620 11532 3636 11544 3663 11502 3633 11476
TIME...MOT...LOC 2256Z 239DEG 22KT 3643 11499 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:50 PM PDT, 20 minutes earlier.

Area forecast discussion, Aug 11, 2:50 PM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Fri Aug 11 2017

.SYNOPSIS...
Showers and storms will be possible today and tomorrow across the
I-15 corridor southward with isolated strong to severe storms
possible. Stronger storms will be capable of producing torrential
downpours and strong wind gusts. Moisture shifts eastward Sunday
with storms primarily over northwest Arizona before dry pattern
settles over the entire region for much of the upcoming work week.
Near normal temperatures expected.

&&

.SHORT TERM...Today through Saturday.

Storms have begun developing along a moisture gradient sitting
just north if the I-15 corridor early this afternoon. PWAT values
across the airmass to the south of I-15 remain in the 1.00-1.60
inch range with uninhibited CAPE values of 1000-1500 J/kg which
are expected to continue to rise over the next few of hours with
full sun for much of the day so far. As activity increases there
is a continued chance for isolated strong to severe storms with
flash flood potential and strong wind gusts. High DCAPE values are
present, supported by dry mid-level air, and potential for
training and slow moving storms will support rain rates of
1.00-2.00 inches per hour. Flash flood threat will be slightly
higher across southern Mohave, southern Clark, and San Bernardino
County as storm motion will likely be slower than storms that
develop to their north. Weakening trend is expected in storm
activity around sunset with little activity expected overnight.

Saturday shows little change in the airmass across the area
except for a possible shift to a more vertical orientation of the
moisture boundary as mid-level trough begins its dry push as it
approaches the west coast. Moisture boundary should set up near
the western boundaries of Lincoln and Clark counties and down into
eastern San Bernardino County. Showers and storms will develop
east of this boundary with highest chances across Mohave County
and the higher elevations of Clark County with more isolated
activity possible in the lower elevations elsewhere. There will
be continued potential for isolated strong to severe storms
tomorrow with similar threats in flash flood potential in heavy
downpours and strong winds with little change in storm
environment. Only difference will be strengthening southwest flow
as jet strengthens and drifts southward on Saturday afternoon
providing some additional shear to work with. Storms could
continue into Saturday night across Lincoln and northern Mohave
County.

.LONG TERM...Sunday through Thursday.

Still a bit concerned about possible tropical influence on Sunday,
but maybe a bit less so than in previous days. Some of the models
have latched onto the moisture push produced by the remnants of
Franklin, but there are also signs that the deep moisture will be
stopped somewhere near the international border by drier southwest
flow thanks to low pressure swinging through British Columbia. Low
level moisture is still expected to be in place roughly along and
southeast of I-15, and the drier air aloft plus some vertical wind
shear could make conditions more favorable for severe thunderstorms
than for very heavy rain. As the low progresses across western
Canada and another wind max dives down from the Gulf of Alaska, the
drier air will make eastward progress Sunday night into Monday,
confining thunderstorm chances to Mohave County. From Monday night
through Thursday, a break in the summer monsoon is expected, with
dry weather and lower humidity. Temperatures Sunday and Monday will
be dependent on thunderstorms, and should be near mid-August normals
for the rest of the period.

&&

.FIRE WEATHER...
Scattered showers and storms will be possible along the I-15
corridor southward today and tomorrow with isolated strong to
severe storms possible each day. Stronger storms will have the
potential for strong wind gusts and flooding rainfall. Mid-level
trough will begin to push moisture and rain chances eastward on
Sunday with afternoon activity confined primarily to Mohave
County. Dry weather is expected area-wide Monday through much of
the upcoming week with near critical RH values along the Colorado
River Valley westward each afternoon. Prevailing flow will remain
out of the south to southwest between 10-15 mph gusting around 20
mph each day.

&&

.AVIATION...For McCarran...Thunderstorms have begun to develop
in the mountains and are expected to continue until 00z-02z. With
thunderstorms surrounding the valley, gusty outflows will likely
impact the terminal from various directions through the
afternoon/early evening. There is a decent chance that thunderstorms
will develop near/over the terminal through the afternoon. Once
storm activity decreases winds should begin to favor a south to
southwesterly direction with speeds ranging between 7 to 12 knots.
This evenings southwesterly should trend to a westerly flow
overnight tonight. Tomorrow will start similar to today, with a
southeasterly wind developing around 15z-17z trending to a southerly
wind by the early afternoon. Thunderstorms will likely develop again
in the mountains, bringing another potential day of thunder in the
vicinity of the terminal. Confidence is low on any storms impacting
the terminal directly tomorrow. Outside of thunderstorm influences,
CIGs should remain around 12kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms likely through the rest of the
afternoon east of a KDAG-KELY line with convective turbulence and
gusty surface winds likely. Further west dry conditions and breezy
southwest winds expected during the afternoon. Overnight, light
southerly winds expected for most sites, though wind speed and
direction will be influenced by thunderstorm outflow in the area.
Tomorrow morning and afternoon a south wind will develop across most
areas trending to more southwesterly in the early evening hours.
Thunderstorms will be likely again tomorrow and will be focused
mainly east of Interstate 15.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Guillet
LONG TERM....Morgan
AVIATION...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 2:29 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
229 PM PDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 WSW TWENTYNINE PALMS  34.13N 116.09W
08/11/2017  M68 MPH          SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER IN TWENTYNINE PALMS MEASURED
            A WIND GUST OF 68 MPH.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:47 PM PDTSevere Thunderstorm WarningVEFClark43 min
Aug 11, 3:00 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 11, 3:51 PM PDTFlash Flood WarningVEFClark3 hr
Aug 11, 4:32 PM PDTSevere Thunderstorm WarningVEFClark17 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.